Drug Safety

, Volume 30, Issue 1, pp 47–57

Clozapine-Associated Myocarditis

A Review of 116 Cases of Suspected Myocarditis Associated with the Use of Clozapine in Australia During 1993–2003

Authors

    • Department of Epidemiology & Preventive Medicine, NHMRC Centre of Clinical Research Excellence in Therapeutics, Faculty of Medicine, Nursing & Health SciencesMonash University, Alfred Hospital
    • Pharmacy DepartmentAlfred Hospital
    • Department of Epidemiology & Preventive Medicine, Medication Safety Group, Faculty of Medicine, Nursing & Health SciencesMonash University, Alfred Hospital
  • Richard Hill
    • Adverse Drug Reactions Unit (ADRU)Therapeutic Goods Administration
  • Henry Krum
    • Department of Epidemiology & Preventive Medicine, NHMRC Centre of Clinical Research Excellence in Therapeutics, Faculty of Medicine, Nursing & Health SciencesMonash University, Alfred Hospital
    • Department of Epidemiology & Preventive Medicine, Medication Safety Group, Faculty of Medicine, Nursing & Health SciencesMonash University, Alfred Hospital
  • Danny Liew
    • Department of Epidemiology & Preventive Medicine, NHMRC Centre of Clinical Research Excellence in Therapeutics, Faculty of Medicine, Nursing & Health SciencesMonash University, Alfred Hospital
    • Department of Epidemiology & Preventive Medicine, Medication Safety Group, Faculty of Medicine, Nursing & Health SciencesMonash University, Alfred Hospital
  • Andrew Tonkin
    • Department of Epidemiology & Preventive Medicine, Medication Safety Group, Faculty of Medicine, Nursing & Health SciencesMonash University, Alfred Hospital
  • Lisa Demos
    • Department of Epidemiology & Preventive Medicine, Medication Safety Group, Faculty of Medicine, Nursing & Health SciencesMonash University, Alfred Hospital
  • Karen Stephan
    • Department of Epidemiology & Preventive Medicine, Medication Safety Group, Faculty of Medicine, Nursing & Health SciencesMonash University, Alfred Hospital
  • John McNeil
    • Department of Epidemiology & Preventive Medicine, Medication Safety Group, Faculty of Medicine, Nursing & Health SciencesMonash University, Alfred Hospital
Original Research Article

DOI: 10.2165/00002018-200730010-00005

Cite this article as:
Haas, S.J., Hill, R., Krum, H. et al. Drug-Safety (2007) 30: 47. doi:10.2165/00002018-200730010-00005

Abstract

Background: Clozapine is an antipsychotic medication associated with a lower suicide rate compared with other antipsychotic agents. Clozapine is used specifically in patients for whom previous therapy was inadequate or not tolerated, and is the only antipsychotic agent associated with the development of myocarditis.

Objective: To retrospectively review all adverse drug reaction reports voluntarily submitted to the Australian Adverse Drug Reactions Unit mentioning suspected myocarditis in clozapine-treated patients.

Patients and methods: We accessed all electronic database entries and case reports citing suspected myocarditis associated with clozapine therapy from January 1993 through to December 2003, inclusive.

Results: 116 case reports of suspected myocarditis amongst clozapine-treated patients were identified during the specified time frame (incidence between 0.7% and 1.2% of treated patients). Median patient age for these cases was 30 years (SD 11.1 years) compared with 37 years from the Clopine® registry. The condition developed within a median 16 days (mean 19.8 days; SD 17.3 days) of commencing clozapine for the bulk of patients developing myocarditis within 6 months (n = 93, 80.2%). For all cases with known treatment commencement and cessation dates (n = 106), the condition developed within a median 17 days (mean 171.7 days, SD 530.9 days). Over nine-tenths of cases were prescribed clozapine within the dose range of 100 mg/day to 450 mg/day. Sixty patients (51.8%) recovered from their episode when reported or during follow-up reports, whereas 17 patients (14.7%) had not yet recovered: 27 patients (23.3%) had unknown outcome when reported and the remaining 12 patients (10.3%) died.

Conclusion: Clozapine is uncommonly but importantly related to myocarditis, often fatal or near fatal and sometimes in relatively young patients with early onset after treatment initiation. The most striking feature about this condition is the wide diversity of nonspecific symptoms that occur in afflicted patients. Additional pharmacovigilance, improved reporting systems and further investigation of mechanisms of drug-induced myocarditis and related cardiovascular conditions (such as heart failure) are clearly warranted. A case-control study would be suitable for investigation of baseline predictors.

Copyright information

© Adis Data Information BV 2007